Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Sioux Falls, SD

May 15, 1998Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 11:09 AM CDT for Buena Vista County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 11:09 AM CDT (16:09 UTC)
Expired
May 15, 1998, 11:40 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 11:14 AM CDTThunderstorm Wind 57Sioux Rapids, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 9:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS1 KFSD 151610 RRA
SVRFSD
IAC021-151640-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWESTERN IOWA

* UNTIL 1140 AM CDT

* AT 1105 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED DAMAGING WINDS 56 MILES SOUTHEAST OF SIBLEY  OR 12
  MILES SOUTH OF LINN GROVE MOVING NORTHWEST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINN GROVE               AROUND 1100 AM CDT

 AT 1108 AN 62 MILES AN HOUR WERE REPORTED IN STORM LAKE.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:00 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 15, 10:00 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT FRI MAY 15 1998

UPDATED MN/IA ZNS AND DAKOTA CO NE FOR SVR TSTM WATCH. REST OF FCST
LOOKS OK FOR NOW WITH SHWRS/TSTMS EXTNDG WWD FROM SVR AREA. HWVR WILL
TAKE A FRTHR LOOK AT TEMPS SHRTLY FOR HIGHS MAYBE NOT MAKING THE GRADE
DUE TO CLDS AND SHWRS.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, May 15, 10:25 AM CDT, 44 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT FRI MAY 15 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COOL FRONT WILL MOVE SLOWLY EAST FROM THE EASTERN
DAKOTAS AND EASTERN NEBRASKA INTO MINNESOTA AND IOWA THIS AFTERNOON
AND EVENING. LOW PRESSURE WILL STRENGTHEN ALONG THE FRONT OVER
MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS NEAR THE FRONT WILL
END AS THE FRONT MOVES EAST OF THE AREA TONIGHT.

SDZ038-050-052-053-057>059-063-064-160500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1025 AM CDT FRI MAY 15 1998

FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE NOT EXPECTED TO BE
SEVERE.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ039-040-054>056-060>062-065>071-NEZ013-160500-
BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON
1025 AM CDT FRI MAY 15 1998

FORECAST THROUGH MIDNIGHT:
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ENDING BY
EARLY EVENING. ISOLATED STORMS COULD BE SEVERE THIS AFTERNOON.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED UNTIL 500 PM CDT.

MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022-031-032-
NEZ014-160500-
COTTONWOOD-JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-
BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH-
SIOUX-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER...
SPIRIT LAKE...STORM LAKE
1025 AM CDT FRI MAY 15 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL MOVE ACROSS THE AREA
THROUGH MID AFTERNOON. SOME RISK OF SEVERE STORMS MAY CONTINUE INTO
THIS EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY UNTIL 300 PM CDT AND STILL POSSIBLE
  UNTIL 700 PM CDT

WILLIAMS
Special weather statement, May 15, 10:25 AM CDT, 44 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT FRI MAY 15 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COOL FRONT WILL MOVE SLOWLY EAST FROM THE EASTERN
DAKOTAS AND EASTERN NEBRASKA INTO MINNESOTA AND IOWA THIS AFTERNOON
AND EVENING. LOW PRESSURE WILL STRENGTHEN ALONG THE FRONT OVER
MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS NEAR THE FRONT WILL
END AS THE FRONT MOVES EAST OF THE AREA TONIGHT.

SDZ038-050-052-053-057>059-063-064-160500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1025 AM CDT FRI MAY 15 1998

FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE NOT EXPECTED TO BE
SEVERE.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ039-040-054>056-060>062-065>071-NEZ013-160500-
BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON
1025 AM CDT FRI MAY 15 1998

FORECAST THROUGH MIDNIGHT:
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ENDING BY
EARLY EVENING. ISOLATED STORMS COULD BE SEVERE THIS AFTERNOON.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED UNTIL 500 PM CDT.

MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022-031-032-
NEZ014-160500-
COTTONWOOD-JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-
BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH-
SIOUX-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER...
SPIRIT LAKE...STORM LAKE
1025 AM CDT FRI MAY 15 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL MOVE ACROSS THE AREA
THROUGH MID AFTERNOON. SOME RISK OF SEVERE STORMS MAY CONTINUE INTO
THIS EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY UNTIL 300 PM CDT AND STILL POSSIBLE
  UNTIL 700 PM CDT

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:09 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury51 min
May 15, 10:52 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth28 min
May 15, 11:14 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux31 min
May 15, 11:14 AM CDTSevere Thunderstorm WarningFSDClay31 min
May 15, 11:20 AM CDTSevere Thunderstorm WarningFSDPlymouth35 min
May 15, 4:09 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee31 min
May 15, 4:24 PM CDTTornado WarningFSDSioux31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.